Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 267, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 13, 2019, 7:04 PM CDT for 6 counties in Kansas. It was in force for 56 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2019, 7:04 PM CDT (00:04 UTC)
- Expired
- Aug 13, 2019, 8:00 PM CDT
- In force
- 56 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 80.0 mph
Counties Finney County, KS, Gray County, KS, Hodgeman County, KS, Lane County, KS, Ness County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 58 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 7:15 PM CDT | TSTM WND GST 49 | 2 Ese Scott City, KS | AWOS STATION KTQK SCOTT CITY. |
| Aug 13, 7:15 PM CDT | TSTM WND GST 53 | Dighton, KS | MESONET STATION DW9499 DIGHTON. |
| Aug 13, 7:15 PM CDT | TSTM WND GST 60 | 9 S Dighton, KS | |
| Aug 13, 7:50 PM CDT | TSTM WND GST 60 | Jetmore, KS | |
| Aug 13, 7:52 PM CDT | TSTM WND GST 58 | 3 Nw Pierceville, KS | ASOS STATION KGCK GARDEN CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 13, 6:13 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1348 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1866 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
666
WUUS53 KDDC 140004
SVRDDC
KSC055-069-083-101-135-171-140100-
/O.NEW.KDDC.SV.W.0267.190814T0004Z-190814T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
704 PM CDT Tue Aug 13 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Finney County in southwestern Kansas...
Western Ness County in west central Kansas...
Southern Scott County in west central Kansas...
Western Hodgeman County in southwestern Kansas...
Lane County in west central Kansas...
Northern Gray County in southwestern Kansas...
* Until 800 PM CDT.
* At 703 PM CDT, severe thunderstorms were located along a line
extending from 6 miles south of Utica to near Amy to 6 miles south
of Modoc, moving south at 45 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and golf ball size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Locations impacted include...
Garden City, Scott City, Holcomb, Dighton, Jetmore, Pierceville,
Ingalls, Alamota, Charleston, Grigston, Shallow Water, Beeler, Amy,
Friend, Kalvesta and Modoc.
This warning extends the previous warning for southern Scott and Lane
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms have a history of
producing widespread wind damage. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows! Wind damage with these storms
will occur before any rain or lightning. Do not wait for the sound
of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 3863 10012 3811 9978 3791 10018 3791 10022
3789 10023 3783 10034 3781 10108 3848 10112
3849 10061
TIME...MOT...LOC 0003Z 339DEG 38KT 3855 10018 3842 10058 3840 10108
HAIL...1.75IN
WIND...80MPH
$$
UMSCHEID1 follow-up statement
537
WWUS53 KDDC 140031
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
731 PM CDT Tue Aug 13 2019
KSC055-069-083-101-135-171-140100-
/O.CON.KDDC.SV.W.0267.000000T0000Z-190814T0100Z/
Finney KS-Ness KS-Scott KS-Hodgeman KS-Lane KS-Gray KS-
731 PM CDT Tue Aug 13 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR FINNEY...WESTERN NESS...SOUTHERN SCOTT...WESTERN HODGEMAN...LANE
AND NORTHERN GRAY COUNTIES...
At 731 PM CDT, severe thunderstorms were located along a line
extending from 12 miles north of Jetmore to 7 miles west of Kalvesta
to 10 miles southwest of Friend, moving south at 50 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and golf ball size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Garden City, Scott City, Holcomb, Dighton, Jetmore, Pierceville,
Ingalls, Alamota, Charleston, Grigston, Shallow Water, Beeler, Amy,
Friend, Kalvesta and Modoc.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay away
from windows.
Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 3863 10012 3811 9978 3791 10018 3791 10022
3789 10023 3783 10034 3781 10108 3848 10112
3849 10061
TIME...MOT...LOC 0031Z 338DEG 44KT 3826 9994 3810 10042 3815 10105
HAIL...1.75IN
WIND...80MPH
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 5:51 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 13, 5:51 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 551 PM CDT Tue Aug 13 2019 ...Updated Aviation... .SYNOPSIS... Issued at 346 PM CDT Tue Aug 13 2019 The southern edge of the westerlies will be situated across the central plains through Saturday. A thermal boundary, with ample moisture and upslope flow on the cool side will be located near I-70. Given the westerly flow across the Rockies, a surface trough will extend south from the low across the southern high plains. By Sunday, upper level ridging will amplify again across the central high plains, with the westerlies lifting north into the northern plains. && .SHORT TERM...(This evening through Wednesday) Issued at 346 PM CDT Tue Aug 13 2019 Clusters of thunderstorms are already in progress across the high plains. With the favorable west-northwesterly mid to high level flow regime, these storms should propagate southeastward across western and central Kansas tonight. The exact paths of the storm clusters are in question; but it appears that much of the area will receive rainfall. The vertical wind shear is weaker across western Kansas compared to farther north so that the storms will weaken as they move southeastward. Damaging winds should be the main threat by the time the storms get this far south; but some hail is likely too this evening before evolving into a larger cluster with heavy rainfall. .LONG TERM...(Wednesday night through Tuesday) Issued at 346 PM CDT Tue Aug 13 2019 Other clusters of thunderstorms are possible Thursday through Saturday evenings given that the southern edge of the westerlies will still be located across the central plains. However, the flow is progged to be more westerly than northwesterly so that the best chance of thunderstorms will shift to the north closer to I-70. The aforementioned upper level ridge should suppress rainfall from Sunday into early and mid next week, with any thunderstorms over western Kansas being isolated. In general, temperatures will continue to be warmer along the Oklahoma state line and cooler near I-70. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 546 PM CDT Tue Aug 13 2019 An ongoing line of storms moving from northwest Kansas will come into southwest Kansas between 00Z-06Z. The line of storms will affect mainly HYS, GCK, and DDC with the main threat of the storms being wind gusts 50-60 kts and brief heavy rain which will reduce the surface visibilities. These storms should be quick moving and after 06Z VFR conditions should prevail through the rest of the TAF time period. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 87 65 95 / 40 20 50 10 GCK 62 85 62 95 / 70 20 50 10 EHA 63 88 63 94 / 70 20 40 10 LBL 63 89 64 94 / 50 20 40 10 HYS 63 83 65 90 / 40 30 60 20 P28 66 88 66 92 / 30 10 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Finch SHORT TERM...Finch LONG TERM...Finch AVIATION...Tatro
Hazardous weather outlook, Aug 13, 4:42 AM CDT, 14 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 442 AM CDT Tue Aug 13 2019 KSZ030-031-043>046-061>066-074>081-084>090-140945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 442 AM CDT Tue Aug 13 2019 /342 AM MDT Tue Aug 13 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to severe thunderstorms will be possible across west central and southwest Kansas late this afternoon into this evening, then potentially further east into portions of central Kansas overnight. The main hazards will be 1 to 2 inch size hail and damaging winds 60 to 70 mph. Isolated tornadoes cannot be ruled out. Additionally, heavy rainfall may be associated with the strongest storms increasing the potential for localized flooding, including ponding on roads and highways. Heavy rainfall may also rapidly reduce visibility. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Significant risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Thunderstorms will be possible again Wednesday and Thursday, some potentially severe capable of producing large hail and damaging winds. Warmer temperatures are expected to return by the end of the week with highs reaching up into the 90s. Combined with higher relative humidity, this may create excessive heat conditions. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk - Severe thunderstorm: Limited risk * Thursday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Friday - Excessive heat: Limited risk * Saturday - Excessive heat: Limited risk * Sunday - Excessive heat: Elevated risk * Monday - Excessive heat: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon through this evening across much of west central and southwest Kansas. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Aug 13, 6:01 PM CDT, 1 hour 3 minutes before
Special Weather Statement National Weather Service Dodge City KS 601 PM CDT Tue Aug 13 2019 KSZ084-132345- Morton KS- 601 PM CDT Tue Aug 13 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MORTON COUNTY UNTIL 645 PM CDT... At 601 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Elkhart, moving southeast at 20 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Elkhart. LAT...LON 3720 10204 3699 10182 3699 10204 TIME...MOT...LOC 2301Z 292DEG 18KT 3705 10203 UMSCHEID
Local storm report, Aug 13, 6:52 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
652 PM CDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM TSTM WND GST HEALY 38.60N 100.62W
08/13/2019 E55 MPH LANE KS TRAINED SPOTTER
ALSO REPORTS OF BLOWING DIRT FROM FIELDS
REDUCING VISIBILITY TO A 1/2 MILE.
&&
GTLocal storm report, Aug 13, 7:03 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
703 PM CDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND GST 5 NNE VODA 39.12N 99.99W
08/13/2019 E70 MPH TREGO KS PUBLIC
&&
GTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 7:00 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Hodgeman, Ness, Rush, Trego | 45 min |
| Aug 13, 7:10 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 65 min |
| Aug 13, 7:29 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Finney, Ford, Gray, Hodgeman, Ness and 2 more | 46 min |
| Aug 13, 7:34 PM CDT | Special Weather Statement | DDC | Barber | 56 min |
| Aug 13, 7:47 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell, Meade, Seward | 43 min |
| Aug 13, 7:53 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Lane, Scott | 52 min |
| Aug 13, 7:56 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 49 min |
| Aug 13, 8:04 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 56 min |
| Aug 13, 8:13 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ellis, Pawnee, Rush, Stafford | 47 min |
| Aug 13, 8:16 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Edwards, Ford, Hodgeman, Kiowa and 1 more | 59 min |
| Aug 13, 8:27 PM CDT | Special Weather Statement | DDC | Haskell, Meade, Seward | 48 min |
| Aug 13, 8:51 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Edwards, Kiowa, Pawnee, Pratt, Stafford | 54 min |
| Aug 13, 8:59 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Rush, Stafford | 31 min |
| Aug 13, 9:02 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 43 min |
| Aug 13, 9:05 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Kiowa, Pratt | 55 min |
| Aug 13, 9:23 PM CDT | Areal Flood Warning | DDC | Ellis | 3 hr |
| Aug 13, 9:40 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt, Stafford | 35 min |
| Aug 13, 9:53 PM CDT | Special Weather Statement | DDC | Seward | 37 min |
| Aug 13, 9:56 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 49 min |
| Aug 13, 10:29 PM CDT | Special Weather Statement | DDC | Haskell | 46 min |
| Aug 13, 11:08 PM CDT | Special Weather Statement | DDC | Gray | 52 min |
| Aug 13, 11:11 PM CDT | Special Weather Statement | DDC | Hamilton | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.